FDA: Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS) between January – March 2009

Last Updated on October 9, 2009 by Joseph Gut – thasso

October 9, 2009 –  The American Food and Drug Administration (FDA) has just published the list below with the names of drug products and potential signals of serious risks/new safety information that were identified for these products during the period January – March 2009 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.

FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.

Please find here the list of drugs, i.e. Active Ingredient [Brand Name] with potential signals of serious risks/new safety information Identified from the Adverse Event Reporting System (AERS) between January – March 2009, along with some additional comments for each drug listed.

Ceftriaxone [Rocephin] – Hemolytic Anemia
Hemolytic anemia was added to the Warnings section of labeling in June 2009.

Diclofenac Epolamine Patch [Flector] – Hypersensitivity Reactions
FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Didanosine [Videx] – Portal Hypertension
FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Entacapone [Comtan] – Colitis
FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Gadolinium-based Contrast Agents – Anaphylaxis
FDA is evaluating this issue to determine if labeling for the various gadolinium-based contrast agents, which include descriptions of hypersensitivity reactions, are adequate.

Alpha-Interferon Products – Pulmonary Hypertension
Pulmonary hypertension was added to the Warnings section of labeling for all alpha interferon products.  See September 2009 FDA announcement: New Class Safety Labeling Updates for Alpha-Interferon Products.

Mecasermin [Increlex, Iplex] – Hypersensitivity Reactions
FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Methylnaltrexone [Relistor] – Gastrointestinal Perforation
FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Minocycline [Solodyn] – Autoimmune Disorders in Pediatric Patients
FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Promethazine Injection – Severe Tissue Injury including Gangrene
In September 2009 FDA informed manufacturers of promethazine injection to include a Boxed Warning in the labeling to highlight the risk of serious tissue injury when this drug is administered incorrectly. FDA Requires Boxed Warning for Promethazine Hydrochloride Injection.

Sunitinib [Sutent] – Liver Failure
FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Tenofovir [Viread] –  Safety during Pregnancy
FDA decided that no action is necessary at this time based on available information. FDA is continuing to monitor the issue.

Zoledronic Acid [Reclast] – Renal Impairment
Renal impairment was added to the Warnings and Precautions section of labeling in March 20o9.

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Your opinion

Comment

No comments yet